Texas, 2006

Hail and Damaging Wind in Texas, May 9, 2006

May 9, 2006 · NWS EWX · 9 events in 7 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 3:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 9, 3:55 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT TUE MAY 9 2006

.UPDATE...
STORMS BEGINNING TO FIRE ALONG DRYLINE OVER THE HILL COUNTRY. DUE
TO CAPES OF 2K TO 6K J/KG WILL ADD MENTION OF SEVERE TO THE
FORECAST FOR THIS EVENING.

&&

.PREV DISCUSSION... (ISSUED 408 PM CDT TUE MAY 9 2006)

DISCUSSION...
SHOWERS OR THUNDERSTORMS MAY STILL FORM NEAR DRY LINE VCNTY
EAGLE PASS TO LLANO AND MOVE NORTHEAST THIS EVENING SO WILL
CONTINUE CHANCE OF EVENING SHOWERS OR THUNDERSTORMS.  CONDITIONS
ARE STILL UNSTABLE ENOUGH FOR WIDELY SCATTERED CONVECTION TO
FORM IN THE EVENING.  BY WEDNESDAY...500 HPA TROF MOVES EAST
OF AREA AND COLD FRONT MOVES QUICKLY SOUTH. WILL SHOW LOW
POPS EAST PART OF CWA WEDNESDAY...MAIN EAST OF SAN ANTONIO
AND SOUTH OF INTERSTATE 10.

COLD FRONT COMING WEDNESDAY IS FAIRLY STRONG FOR MAY...SO WILL
CONTINUE TO MODERATE AFTN HIGHS FOR THURSDAY. DRY WEATHER IS
EXPECTED THURSDAY THROUGH SATURDAY. ANOTHER COLD FRONT IS
FORECAST TO COME THROUGH THE AREA SUNDAY...WITH ASSOCIATED
S/W TROF COMING FROM THE N AND NW. SHOWED CHANCE OF SHOWERS
WITH THIS PATTERN FOR SUNDAY. MEDIUM RANGE FORECAST SHOW 2ND
AND FINAL S/W TROF COMING MONDAY...THAT COULD SET OFF WIDELY
SCATTERED SHOWERS. THIS WILL CAUSE 2ND WAVE OF COOL AIR TO
SPILL OVER THE AREA FROM THE NORTH MONDAY. DRY WEATHER
IS FORECAST FOR TUESDAY AND WEDNESDAY OF NEXT WEEK WITH
WARM AFTERNOONS AND COOL AT NIGHT.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/18
Hazardous weather outlook, May 9, 4:39 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CDT TUE MAY 9 2006

TXZ171>173-183>194-202>209-217>225-228-101045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
539 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND TONIGHT AS A
DRYLINE AND AN UPPER LEVEL DISTURBANCE APPROACH FROM THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 10 EAST OF SAN ANTONIO ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY.

The radar

The Austin/San Antonio radar (KEWX), 121 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kerr

When
May 9, 5:30 PM CST to 5:40 PM CST
Where
Kerr County, 5 mi NW of Kerrville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.100, -99.200

Hail, Gillespie

When
May 9, 5:33 PM CST to 5:40 PM CST
Where
Gillespie County, 2 mi S of Fredericksburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.250, -98.867

Hail, Maverick

When
May 9, 5:35 PM CST to 5:45 PM CST
Where
Maverick County, 12 mi NW of Eagle Pass
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.833, -100.633

Hail, Llano

When
May 9, 5:45 PM CST to 5:55 PM CST
Where
Llano County, 5 mi SE of Llano
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.700, -98.600

Hail, Medina

When
May 9, 6:45 PM CST to 7:00 PM CST
Where
Medina County, Natalia
Measured
1.25 in hail
Reported by
NEWSPAPER
Coordinates
29.183, -98.867

Thunderstorm Wind, Medina

When
May 9, 6:45 PM CST to 7:00 PM CST
Where
Medina County, Natalia
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
29.183, -98.867

Severe thunderstorm winds blew over goal posts Natalia High School and damaged the roofs of homes.

Hail, Gillespie

When
May 9, 7:40 PM CST to 7:50 PM CST
Where
Gillespie County, 17 mi ENE of Fredericksburg
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
30.383, -98.600

Hail, Blanco

When
May 9, 7:43 PM CST to 7:50 PM CST
Where
Blanco County, 7 mi W of Johnson City
Measured
1 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.283, -98.517

Hail, Frio

When
May 9, 7:50 PM CST to 8:05 PM CST
Where
Frio County, 2 mi E of Dilley
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.667, -99.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507030, 5507031, 5507032, 5507033, 5507034, 5507035, 5507036, 5507037, 5507038.